Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 18, 2021Grant County, Miami County, Indiana

NWS Northern Indiana issued this special weather statement at Jun 18, 2021, 2:45 PM EDT for Grant County, Miami County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 2:45 PM EDT (18:45 UTC)
Expired
Jun 18, 2021, 3:30 PM EDT
In force
45 min
Issued by
NWS Northern Indiana

Counties Grant County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS83 KIWX 181845
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
245 PM EDT Fri Jun 18 2021

INZ023-024-032-181930-
Miami-Wabash-Grant-
245 PM EDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT AND SOUTHERN MIAMI COUNTIES...

At 244 PM EDT, a strong thunderstorm was located 7 miles southwest of
Wabash, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Marion, Peru, Wabash, Sweetser, Bunker Hill, La Fontaine, Mexico,
Wells, Converse, Erie, Amboy, Richvalley, Home Corner, Servia,
Lincolnville, Mier, Jalapa, Santa Fe, Treaty and Peoria.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4069 8617 4076 8617 4085 8607 4080 8564
      4050 8563
TIME...MOT...LOC 1844Z 284DEG 40KT 4073 8592 

$$

HAIL...0.50IN
WIND...40MPH

JAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 18, 1:05 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 18, 1:05 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
105 PM EDT Fri Jun 18 2021

.SYNOPSIS...
Issued at 1021 AM EDT Fri Jun 18 2021

Clouds and chances for showers and storms will diminish late this
morning into early this afternoon. Isolated to scattered storms
will redevelop late this afternoon into early this evening. A few
thunderstorms may become severe, best chances along and southeast
of US 24. Warm and humid otherwise through the weekend with daily
chances for scattered showers and thunderstorms.

&&

.UPDATE...
Issued at 1021 AM EDT Fri Jun 18 2021

Decrease in cloud cover and convection will continue into the early
afternoon with the passage of this morning's MCS and warm advection
surge. Airmass should recover nicely by late afternoon in advance of
a cold front as near 70F sfc dewpoints advect in on the northeast
fringe of an accas plume. MLCAPE values will likely push to 2-3k
j/kg in this environment with the main uncertainty being forcing.
Latest CAMS continue to suggest somewhat limited coverage (weak
forcing) along a cold front and any outflow boundaries, though do
feel comfortable with at least iso-sct coverage as a subtle mid
level impulse approaches from IA. This wave will be embedded
within the southern fringe of westerlies (35-50 kts of mid level
flow), which support SPC's higher end probs for severe
thunderstorms (all threats) mid afternoon into the early evening,
especially south of US 24 where isolate discrete cells may be able
to organize into a more legit wind threat. An isolated tornado
also cannot be ruled out in these areas given moist low levels and
some weak 0-3 km SRH. Only minor tweaks were made to the grids
otherwise through the rest of the day.

&&

.SHORT TERM...(This Afternoon through Saturday)
Issued at 608 AM EDT Fri Jun 18 2021

There are two points of focus for todays severe weather threat, one
conditional upon the other. Confidence in severe weather occurring
today is medium overall, with the greatest threat this afternoon and
evening. The primary threats will be damaging winds and heavy rain
with localized flooding, but hail is also a possibility in the
strongest storms.

Round 1: Rain and thunderstorms associated with an MCC that
developed overnight in MN/WI continue to drift southeastward. A 40
knot low level jet (currently over IL), in combination with an
outflow boundary, steep mid level lapse rates (7-8C/Km) and a juiced
air mass (Dewpoints in the upper 60s and 70s, PWATs of around 150 to
175 percent of normal) is forcing the broader precipitation shield
and storms currently over MI/Lake MI. A weak shortwave ahead of the
main trough has led to some of the isolated/scattered shower and
thunderstorm activity in NE IN/NW OH this morning, and that will
continue eastward over the next couple hours. The decent cap in
place under the mid level ridge in our south and east has kept
shower/storm activity limited thus far, but this will change within
the next few hours as the LLJ shifts and focuses into our area, and
the stronger mid level trough begins to break down the ridge. At the
surface, a warm front will lift northward to along the MI/IN/OH
border, bringing that better moisture into the CWA. So for round 1,
we'll see numerous showers and thunderstorms though the late morning
hours, with potential for a few isolated severe storms. The main
threat this morning will be damaging winds, as storms along the
boundary have already produced wind gusts between 40-57 mph (UGN)
in Waukegan, IL, PWK and BSBM4 in LUDINGTON, MI). Not surprised
given effective shear of 40-55 knots (which is nosing into our
northwest now). In addition to the severe weather threat, the
complex moving across Lake MI has led to seiche/meteotsunami
activity with a 1-2 ft fluctuation in water levels observed at
Calumet Harbor, Holland, and Milwaukee. So despite the generally
lower wave heights (outside of thunderstorm activity), there is a
moderate swim risk for dangerous currents through the day as these
water level oscillations continue.

Round 2: After this mornings MCC moves through, the surface low will
lift northeastward into southern Lake Huron, bringing a cold front
across our forecast area. By 00z, WPC has the cold front draped from
our far southwestern CWA, through KFWA, and into Detroit. So I think
after there is a little bit of a lull in the wake of the first
system (could even see some sun in the northwest), we'll see
redevelopment focused along this feature from 18-03z. When the cold
front moves through this afternoon after the lull in activity, ML
cape is forecast to be upwards of 2500 J/kg, mid level lapse rates
are around 7-8 C/Km thanks to an EML (Max thetaE differences around
-40K). Effective shear looks to be around 30-50 knots. If this
actually materializes, we have a great shot at severe storms.
Usually the EML is the kicker for our area, and we definitely have
it in place today. SPC's discussion and outlooks do include mention
of supercells, given the curved hodographs/shear along the
boundaries, ample instability, and abundant moisture. I would agree
with this assessment. While the primary threat would be damaging
winds, with supercells all threats are on the table. So it is
possible we see larger hail (freezing level is a little high, around
-15C but not an issue with potent updrafts, if they develop)and
isolated tornadoes. However, that is if all things come together as
planned...which is never guaranteed. The real question limiting
confidence in severe wx today is, what will things look like after
round 1 moves through? How much will we clear out behind round 1 if
at all? Thus medium confidence, and the focus on heavy rain and
damaging winds as the most likely problems. So for this afternoon,
have pops increasing along the boundary to categorical by 21z, and
think this is our best shot for severe weather.

As a side note, high temperatures will be in the upper 80s and 90s,
with locations west of I 69 and south of US 30 seeing highs in the
mid-upper 90s. With the humidity, heat indices climb to near 100
degrees. Opted to issue an SPS for these areas (vs heat advisory)
given the uncertainties with cloud cover and precipitation this
morning. High temperatures may not get as warm as expected if
precipitation/cloud cover lingers for a longer duration out west.

Admittedly, have not spent as much time looking at Saturday/Sat
night, but models appear to be all over the place in terms of
handling a potent shortwave moving through Lower MI during the early-
mid afternoon hours. Timing/location differences of main features
had me capping chances for showers/storms at 30-55 percent, however
if we do get storms with timing in the afternoon, we could see a few
stronger ones. However, there is a lot of dependence upon what
happens today and into the overnight hours in terms of remnant
outflow boundaries and how they interact with upper level
features.

&&

.LONG TERM...(Saturday Night through Thursday)
Issued at 608 AM EDT Fri Jun 18 2021

Quasi-stationary frontal boundary surges back north as a warm front
on Sunday. Highs will climb back to around 90F with heat indices in
the low/mid 90s. A few storms are possible late in the day (mainly
NW) as primary trough axis approaches the area but suspect strong
cap will prevent rain for most of the day for most areas. If any
storms do manage to develop there is a threat for severe weather
given strong instability and shear (SBCAPE's possibly exceeding 3000
J/kg and 0-6km bulk shear values 30-40 kts). However, coverage is
expected to remain isolated with best chances in our W/NW. Trough
axis and associated cold front will not cross the area until early
Mon morning. Diurnal minimum in instability will result in very
little severe risk but good low level convergence should support
numerous showers. Current indications are best low level theta-e
values will exit our area before surface-based instability has a
chance to recover Mon. A few showers possible Mon night as secondary
vort max swings through base of trough but nothing of significant
consequence. This ushers in a period of cooler and drier weather for
the middle of the week. Heat/humidity slowly return by Fri with next
chance of showers/storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 105 PM EDT Fri Jun 18 2021

KIWX radar showing just a few showers/storms over the area with
none in the vicinity of either TAF site to begin this cycle. Low
confidence in coverage of re-development later this afternoon so
will only mention a VCSH at KFWA for now. Convective re-development
along quasi-stationary boundary is expected overnight with focus
mainly south of KFWA so will again go with vicinity at both sites
and keep ceilings at VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Steinwedel
SYNOPSIS...Steinwedel
SHORT TERM...MCD
LONG TERM...AGD
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 10:25 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1025 AM EDT Fri Jun 18 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-191430-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1025 AM EDT Fri Jun 18 2021 /925 AM CDT Fri Jun 18 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today into tonight. Severe
weather is possible with damaging winds, large hail and heavy rain
mid afternoon through early evening, especially along and south of
Highway 24.

Heat index values near 100 are possible south of Highway 30.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ003-MIZ077-191430-
La Porte-Berrien-
1025 AM EDT Fri Jun 18 2021 /925 AM CDT Fri Jun 18 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a low chance of thunderstorms today. An isolated strong
storm to severe storm will be possible late this afternoon.

There is a moderate risk of dangerous swimming conditions along Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.

There is a moderate risk of dangerous swimming conditions along Lake
Michigan Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-191430-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1025 AM EDT Fri Jun 18 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms with strong gusty winds are expected today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms with gusty winds are possible at times
through the weekend.

In the hours before

Local storm report, Jun 18, 12:23 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1223 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     TSTM WND DMG     3 W FARMER              41.38N 84.68W
06/18/2021                   DEFIANCE           OH   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

0830 AM     HAIL             2 N FORT WAYNE          41.10N 85.13W
06/18/2021  U0.50 INCH       ALLEN              IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0844 AM     HEAVY RAIN       3 E WALLEN              41.16N 85.12W
06/18/2021  M0.53 INCH       ALLEN              IN   PUBLIC

&&
Local storm report, Jun 18, 12:24 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1224 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HEAVY RAIN       2 ENE NINE MILE         40.98N 85.18W
06/18/2021  M1.27 INCH       ALLEN              IN   ASOS

            ASOS STATION KFWA FORT WAYNE INTERNATIONAL
            AP.

1218 PM     HEAVY RAIN       1 SE CROOKED LAKE       41.66N 85.02W
06/18/2021  M0.96 INCH       STEUBEN            IN   MESONET

            MESONET STATION CW0621 ANGOLA.

&&
Local storm report, Jun 18, 1:15 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TSTM WND DMG     1 NNE GARRETT           41.37N 85.12W
06/18/2021                   DE KALB            IN   PUBLIC

            TREE IN ROADWAY.

&&

MSL
Local storm report, Jun 18, 1:31 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 PM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TSTM WND DMG     CORUNNA                 41.44N 85.15W
06/18/2021                   DE KALB            IN   PUBLIC

            TREE FELL ONTO A HOUSE AND TOOK DOWN PHONE
            LINES. TIME ESTIMATED FROM RADAR.

0808 AM     TSTM WND DMG     3 ENE AUBURN            41.38N 85.00W
06/18/2021                   DE KALB            IN   PUBLIC

            TREE BLOCKING ROADWAY.

0810 AM     TSTM WND DMG     4 ESE HAMILTON          41.52N 84.85W
06/18/2021                   DE KALB            IN   PUBLIC

            TREE BLOCKING THE WEST LANE OF THE ROADWAY.
            TIME ESTIMATED FROM RADAR.

0820 AM     TSTM WND DMG     AUBURN                  41.36N 85.06W
06/18/2021                   DE KALB            IN   PUBLIC

            TREE THAT FELL INTO WIRES. BOTH ARE IN THE
            ROADWAY. TIME ESTIMATED FROM RADAR.

0827 AM     TSTM WND DMG     1 N SPENCERVILLE        41.30N 84.93W
06/18/2021                   DE KALB            IN   PUBLIC

            LARGE LIMB FELL ONTO A HOUSE, MOTORHOME AND
            POWER LINES. TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jun 18, 2:21 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT Fri Jun 18 2021

INZ022-023-181845-
Miami-Cass-
221 PM EDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND
SOUTHWESTERN MIAMI COUNTIES...

At 221 PM EDT, a strong thunderstorm was located near Mexico, or near
Peru, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Erie, Onward, Bennetts Switch, New Waverly,
Santa Fe, Wawpecong, Hoover, Peoria, Adamsboro and Nead.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 8637 4087 8622 4083 8595 4056 8594
      4056 8617
TIME...MOT...LOC 1821Z 287DEG 32KT 4076 8615

HAIL...0.50IN
WIND...40MPH

JAL
Special weather statement, Jun 18, 2:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
245 PM EDT Fri Jun 18 2021

INZ023-024-032-181930-
Miami-Wabash-Grant-
245 PM EDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT AND SOUTHERN MIAMI COUNTIES...

At 244 PM EDT, a strong thunderstorm was located 7 miles southwest of
Wabash, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Marion, Peru, Wabash, Sweetser, Bunker Hill, La Fontaine, Mexico,
Wells, Converse, Erie, Amboy, Richvalley, Home Corner, Servia,
Lincolnville, Mier, Jalapa, Santa Fe, Treaty and Peoria.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4069 8617 4076 8617 4085 8607 4080 8564
      4050 8563
TIME...MOT...LOC 1844Z 284DEG 40KT 4073 8592

HAIL...0.50IN
WIND...40MPH

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:53 AM EDTSpecial Marine WarningIWX82 min
Jun 18, 6:39 AM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph66 min
Jun 18, 7:15 AM EDTSpecial Weather StatementIWXElkhart, LaGrange45 min
Jun 18, 7:56 AM EDTSpecial Weather StatementIWXDeKalb, Steuben64 min
Jun 18, 8:22 AM EDTSpecial Weather StatementIWXAdams, Allen, Wells53 min
Jun 18, 2:21 PM EDTSpecial Weather StatementIWXMiami24 min
Jun 18, 2:52 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Miami, Wabash38 min
Jun 18, 3:28 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wabash, Wells47 min
Jun 18, 3:34 PM EDTSevere Thunderstorm WarningIWXAdams, Jay, Wells41 min
Jun 18, 3:54 PM EDTTornado WarningIWXJay19 min
Jun 18, 3:58 PM EDTSevere Thunderstorm WarningIWXBlackford, Jay47 min
Jun 18, 4:16 PM EDTSevere Thunderstorm WarningIWXJay13 min
Jun 18, 4:48 PM EDTSevere Thunderstorm WarningIWXJay18 min
Jun 18, 6:48 PM EDTSpecial Weather StatementIWXJay27 min
Jun 18, 6:25 AM EDTSpecial Weather StatementIWXCass65 min
Jun 18, 7:01 AM EDTSpecial Weather StatementIWXBranch, Saint Joseph59 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.